Virginia, 2018Dense Fog in Virginia, September 20, 2018
September 20, 2018 · NWS LWX · 13 events in 13 counties and zones
A combination of clear skies, abundant low level moisture, and light winds led to the formation of fog, some of which became dense with visibility less than a quarter of a mile.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of clear skies, abundant low level moisture, and light winds led to the formation of fog, some of which became dense with visibility less than a quarter of a mile.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 19, 9:24 PM EST, 3 hours 11 minutes earlier.
Area forecast discussion, Sep 19, 9:24 PM EST, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1024 PM EDT Wed Sep 19 2018
.SYNOPSIS...
High pressure will build over the region through Thursday
before migrating over the western Atlantic on Friday. A cold
front will approach from the northwest toward the end of the
week before stalling near or over the region through the
weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
A secondary cold front is decaying over the Mid-Atlantic as of
early Wednesday evening. Surface high pressure is building over
the region in its place. Any convective activity has waned.
Patchy fog seems likely tonight given light winds, a mainly
clear sky and wet ground, especially west of I-95. Some fog may
be locally dense.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
1020PM UPDATE: made some tweaks to PoPs in the vicinity of the
central Shenandoah Valley for Thursday afternoon and evening as
it looks like some trapped moisture combined with weakly
convergent return flow should set of a few isolated to widely
scattered showers and thunderstorms.
Otherwise, high pressure will begin shifting to the east
Thursday, with light easterly or southeasterly return flow.
Low pressure will pass north of the Great Lakes on Friday,
continuing its path northeastward to close out the work week.
The associated frontal boundary will approach our region from
the northwest late Friday and into Friday night. Current
progression of the front by model guidance keeps precipitation
mostly northwest of the CWA through the day on Friday, with
coverage increasing Friday night. As such, have pushed back the
timing and have low end chance POPs Friday afternoon for only
our far northwestern zones (eastern WV/western MD). There is a
severe risk mainly north of the PA border where better
forcing/shear will be, and this risk should decrease with
southward extent towards our area as more favorable parameters
eject towards New England.
Rain chances increase further east Friday night as the front
sags southward. Temperatures Thursday through Friday will run
in the low to mid 80s for highs and lows generally in the 60s,
with near 70 degree readings Friday night ahead of the front.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A cold front will be moving southward across the area on
Saturday. Showers and perhaps a few thunderstorms will be
possible near the boundary. It does appear the surface boundary
will move south of the area before stalling during the latter
part of the weekend, which will put the forecast area on the
stable side of the boundary. However, the frontal zone aloft
will likely remain near or perhaps even north of the area. At
the same time, surface high pressure will be building over New
England, resulting in a cold air damming pattern. Assuming the
frontal zone aloft remains nearby, moist ascent over the surface
wedge will result in plentiful clouds and the potential for
light to moderate rain at times. Temperatures (especially highs)
will likely fall below normal...and there's potential highs
don't get out of the 60s for some areas by Sunday and Monday. It
is worth noting that there is some potential the frontal zone
gets far enough south at some point to preclude appreciable rain
chances, but if the pattern over the past several months
indicates anything, that won't be the case.
The frontal zone will be lifting north early next week as low
pressure moves through the upper Great Lakes. If/when we break out
of the surface wedge, it will result in a slight warming trend.
However, moist southwest flow ahead of a broad trough moving into
the Plains will continue to result in clouds and chances for showers
and some thunderstorms. The next cold front remains well to our
northwest through Wednesday, with its passage occurring after the
end of the forecast period. Given the multiple days of rain and
precipitable water rebounding to 1.5-2.0 inches by Tuesday and
Wednesday, some hydro concerns are not out of the question.
&&
.AVIATION /03Z THURSDAY THROUGH MONDAY/...
Patchy fog is likely west of I-95 tonight, could be locally
dense especially INVOF MRB/CHO. Low clouds also developing off
the New Jersey coast will advect southwest towards terminals
east of I-95 by tomorrow morning, and could bring CIGs down to
near IFR. Conditions should improve by mid morning.
Otherwise, mainly VFR conditions expected at all terminals
through Thursday night as high pressure moves overhead.
A cold front will approach the terminals late Friday and Friday
night, increasing rain chances. At this time, MRB would serve
to see the highest chance of restrictions with the remaining
terminals likely holding off until Saturday morning. Northerly
breezes today will subside tonight, veering southeasterly on
Thursday at less than 10 knots, then turning southerly and
increasing on Friday ahead of the front.
There will be a chance of showers and perhaps a thunderstorm as a
cold front drops into the area through the weekend. The frontal
zone will remain nearby (perhaps focused over central VA), and
showers may reduce visibility at times through the period.
Ceilings may eventually drop below VFR levels as well in
possible cool air wedge as high pressure builds to the north.
&&
.MARINE...
Winds have diminished. Sub SCA conditions should prevail through
Thursday night. SCA conditions may return on Friday as southerly
flow increases ahead of a cold front approaching from the Great
Lakes and Pennsylvania.
The cold front will drop across the waters on Saturday, then
stall nearby through early next week. This front will bring a
wind shift to the north, then eventually easterly. Winds may be
the strongest Monday as high pressure builds into New England.
Showers will be possible through the period, with the highest
chance of thunderstorms (though still low) on Saturday.
&&
.TIDES/COASTAL FLOODING...
Onshore flow will cause tidal anomalies to increase over the
next couple days, possibly persisting through the weekend. This
will likely lead to a renewed threat for coastal flooding,
especially given increasing astronomical tides.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.
&&
SYNOPSIS...BKF
NEAR TERM...BKF/DHOF
SHORT TERM...BKF/DHOF
LONG TERM...ADS
AVIATION...ADS/BKF/DHOF
MARINE...ADS/BKF/DHOF
TIDES/COASTAL FLOODING...DHOF
Hazardous weather outlook, Sep 19, 6:30 PM EST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
730 PM EDT Wed Sep 19 2018
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-202330-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
730 PM EDT Wed Sep 19 2018
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-202330-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
730 PM EDT Wed Sep 19 2018
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Tonight
Patchy dense fog is possible late tonight.
Please refer to the latest River Flood Warnings for the latest on
main stem river flooding along the Shenandoah River.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DHOF
Dense Fog, Augusta
- When
- September 20, 12:35 AM EST to 8:55 AM EST
- Where
- Augusta forecast zone
- Reported by
- ASOS
- Coordinates
- 38.109, -78.974 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Rockingham
- When
- September 20, 12:35 AM EST to 8:55 AM EST
- Where
- Rockingham forecast zone
- Reported by
- ASOS
- Coordinates
- 38.481, -78.872 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Shenandoah
- When
- September 20, 12:35 AM EST to 8:55 AM EST
- Where
- Shenandoah forecast zone
- Reported by
- ASOS
- Coordinates
- 38.858, -78.571 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Page
- When
- September 20, 12:35 AM EST to 8:55 AM EST
- Where
- Page forecast zone
- Reported by
- ASOS
- Coordinates
- 38.620, -78.484 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Warren
- When
- September 20, 12:35 AM EST to 8:55 AM EST
- Where
- Warren forecast zone
- Reported by
- ASOS
- Coordinates
- 38.909, -78.207 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Albemarle
- When
- September 20, 12:35 AM EST to 8:55 AM EST
- Where
- Albemarle forecast zone
- Reported by
- ASOS
- Coordinates
- 38.029, -78.477 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Greene
- When
- September 20, 12:35 AM EST to 8:55 AM EST
- Where
- Greene forecast zone
- Reported by
- ASOS
- Coordinates
- 38.298, -78.467 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Madison
- When
- September 20, 12:35 AM EST to 8:55 AM EST
- Where
- Madison forecast zone
- Reported by
- ASOS
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Rappahannock
- When
- September 20, 12:35 AM EST to 8:55 AM EST
- Where
- Rappahannock forecast zone
- Reported by
- ASOS
- Coordinates
- 38.685, -78.159 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Culpeper
- When
- September 20, 12:35 AM EST to 8:55 AM EST
- Where
- Culpeper forecast zone
- Reported by
- ASOS
- Coordinates
- 38.486, -77.956 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Southern Fauquier
- When
- September 20, 12:35 AM EST to 8:55 AM EST
- Where
- Southern Fauquier forecast zone
- Reported by
- ASOS
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Orange
- When
- September 20, 2:55 AM EST to 4:55 AM EST
- Where
- Orange forecast zone
- Reported by
- ASOS
- Coordinates
- 38.246, -78.013 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
Dense Fog, Spotsylvania
- When
- September 20, 2:55 AM EST to 4:55 AM EST
- Where
- Spotsylvania forecast zone
- Reported by
- ASOS
- Coordinates
- 38.244, -77.558 (the zone’s center; the record gives no point)
Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Minnesota, September 20, 20181 injured · $1.9 million · EF2 · 58 events
- Flooding in Iowa, September 20 to 30, 2018$4.0 million · 13 events
- Tornadoes and Hail in Ohio, September 20, 2018$250,000 · EF1 · 12 events
- Hail and Damaging Winds in Nebraska, September 20, 2018$545,000 · 1.75 in hail · 8 events
- Tornado and Flood in Iowa, September 20 to 21, 2018$249,000 · EF0 · 16 events
- Flooding in Wisconsin, September 20, 2018$359,000 · 3 events
- Damaging Winds in Wisconsin, September 20, 2018$105,000 · 65 kt wind · 5 events
- Tornado and Damaging Winds in Iowa, September 20, 2018EF1 · 9 events
- Damaging Wind in Texas, September 20, 20181 injured · $25,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Kansas, September 20, 2018$30,000 · 1 in hail · 3 events
- Lightning Strike in Illinois, September 20, 20183 injured · 1 event
- Flash Flood and Damaging Winds in Wisconsin, September 20 to 21, 2018$28,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784457, 784458, 784459, 784460, 784461, 784462, 784463, 784464, 784465, 784466, 784467, 784468, 784469.